To the Editor.
—Adverse reactions due to drug interactions are probably important contributors to morbidity and mortality.1,2 Although the timing of drug administration can be an important factor as to whether an interaction will occur, most investigations of drug interactions rarely take temporal effects into account. In many cases a properly timed dosing regimen could prevent the occurrence of a serious interaction.The potential for a lovastatin-terfenadine interaction provides an illustrative example. Terfenadine, an agent cleared extensively by first-pass metabolism mediated by the enzyme cytochrome P450 3A4 (CYP3A4),3 can cause a life-threatening ventricular arrhythmia at high plasma levels.4 Lovasatin, which is also cleared extensively via CYP3A4 2mediated first-pass metabolism,5 is a potent CYP3A4 inhibitor (Patrick Maurel, written communication, October 1995). Therefore, an interaction between lovastatin and terfenadine may be expected. This interaction could be avoided, however, if the timing of drug administration is considered. Because most
Harris RZ, Tsunoda SM. Timing of Drug Administration to Prevent Drug Interactions. JAMA. 1996;275(6):445–446. doi:10.1001/jama.1996.03530300029030
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: